How Common are the Eyelid & Iris Darkening Side Effects of Latisse? – Amalie Blog
Beauty Q&A, Lashes

How Common are the Eyelid & Iris Darkening Side Effects of Latisse?

Today, we investigate.

It’s been awhile since I’ve written a lash blog, but today I received a comment on our very popular blog about the pros & cons of lash extensions prompted me to write this blog.

The comment:

Latisse doesn’t have those side effects. It’s parent version, Lumigan, does. They removed the glaucoma component which caused the darkening of the skin and eyes and branded that Latisse. 🙂

One look at the Latisse website shows that this is not true (sorry, I wish I could say it were – we would all be better off). Latisse does in fact carry the iris darkening and skin (eye lid) darkening side effects that Lumigan does.

To be clear: Lumigan and Latisse are the same thing.

Latisse is simply Lumigan marketed under another name. Once enough patients noticed the – very noticeable –  side effect of longer, darker lashes as a result of their glaucoma medicine, Allergan caught on and took it to the FDA for approval as a lash enhancer. Ta da!

Back to the question: How often do those nasty darkening side effects occur?

Because Latisse is a drug, they have lots of doctors and derms chiming in on their FAQ page – which is actually really, really awesome – to give us the straight truth. Hallelujah!

Latisse themselves state in very plain language:

LATISSE® use may cause darkening of the eyelid skin which may be reversible. LATISSE® use may also cause increased brown pigmentation of the colored part of the eye which is likely to be permanent. While very infrequent, increased iris pigmentation has occurred when LATISSE® was administered.

But it’s Dr. Joel Cohen that really comes in with this clutch info:

While this is a common concern, eyelid skin darkening is actually a less common side effect. In a study for FDA approval, localized skin darkening only occurred in approximately 2.9% of patients using LATISSE®. It’s caused by an increase in melanin close to where the solutiuon is applied and is expected to reverse several weeks to months after discontinuing use of the product.

2.9% of patients – approximately, of course, since rounding to the nearest 0.1% is soo approximate – experience localized skin darkening.

Is that significant to you?

It is to me.

That’s 1 out of every 35 people that experience skin darkening.

I’d classify that as “non-negligible”.

But what about the irises? How many people experience discoloration of their irises?

Dr. Marguerite MacDonald says:

This is one of the most common questions I get asked. LATISSE® use may cause increased brown iris pigmentation of the colored part of the eye which is likely to be permanent. While very infrequent, increased iris pigmentation has occurred when LATISSE® solution was administered. Do not apply LATISSE® in your eye or to the lower lid. Ask your doctor for complete application instructions.

Very infrequent? I don’t know, Latisse told us that their product “may” cause eyelid darkening and that iris discoloration frequency was very infrequent. No solid data, but we do know that “may” = 2.9%. Approximately.

 

Don’t forget: Latisse did get in trouble with the FDA for under-reporting side effects and downplaying the risks in its marketing materials (source).

As much as the FDA protects us, drug sales are still sales, and – as reminiscing millennials might say: C.R.E.A.M. – that is (approximately): cash still rules the world.

Thankfully, the FDA DID step in and now Latisse’s FAQ page is fully pimped out – doctor quotes and all.

Online, the debate still rages on as to whether or not Latisse can truly change your eye color, but when Latisse, the doctors backing Latisse and the FDA all come out saying that it can change eye color, I think we should just accept that it could potentially change your eye color. It’s a risk that needs to be accepted. Without any public data, we do not know the frequency.

Skin darkening? Still 2.9% (approximately, of course). Hollowing of the periorbital area is another HUGE concern, IMO. Talk about aging yourself on accident.

If you’re thinking about Latisse, make sure to read through their full side effects and talk with your doctor about the risks before starting a regimen.

 

Until next time,

xoxo – Your favorite lash lady

9 Comments

  • I have used Latisse and it’s been the only eyelash product that has ever made my lashes grow….and it is unfortunate because it did darken my eyelids along the edge of the lash base…it’s not very noticeable to anyone but me. I also have Hazel colored eyes and have not noticed any change in color. Nonetheless, I have stopped using Latisse because of these two side effects. I am now trying many different lash products and not having very good success. I read about using Castor Oil and trying that on both my brows and lashes….My brows do seem to look better….verdict is out on lashes…Thanks for this article!!! What you wrote is accurate!

    Reply
  • I have used Latisse and it’s been the only eyelash product that has ever made my lashes grow….and it is unfortunate because it did darken my eyelids along the edge of the lash base…it’s not very noticeable to anyone but me. I also have Hazel colored eyes and have not noticed any change in color. Nonetheless, I have stopped using Latisse because of these two side effects. I am now trying many different lash products and not having very good success. I read about using Castor Oil and trying that on both my brows and lashes….My brows do seem to look better….verdict is out on lashes…Thanks for this article!!! What you wrote is accurate!

    Reply
    • Yes, it definitely works! Now if only they could take out the pesky side effects 🙁

      Reply
    • How long before you noticed the darkening?

      Reply
  • I’m just wondering about the accuracy of the percentage of people that experience these side effects. After using Latisse for about 3 months my eyelashes were noticeably longer and thicker. Unfortunately my eyelids were turning a dark reddish brown so I discontinued the product. I never reported this so I wouldn’t be included in the percentage noted. How many others didn’t report it? What is the true %?

    Reply
    • Hi Vicki,
      I think you make a good point. There may be others who had darkening of their eyelids and iris who did not report it – simply discontinued use.

      Reply
  • I’ve lovingly used latisse for years. Unfortunately, in the past 2 months my green eyes are absolutely showing notable brown spots for the first time in my life. I’ve decided to discontinue use, and hoping it’s not permanent. I knew it was a risk, but when it happened I realized it’s not worth it to me to alter a feature I identify myself with so personally.

    Reply
  • I have found I do NOT need to use Latisse nightly to maintain my lash improvement. I try and use it a few times a week. I initially used it nightly until my lashes improved and then backed off a bit. Not because of side effects, it just makes the bottle last longer. I have significant loss and thinning of body hair from hypothyroidism even on supplements. I had my eyebrows tattooed for that reason. Obviously you cannot have lashes that way – they had gotten so thin and short even mascara didn’t help (nothing to grab onto!).

    Reply
  • I used it only for a few weeks. I was very careful not to use too much. In spite of my carefulness, the skin around my eyelids DID darken. And not in a pleasing way. It looks like I did a crappy job of putting on dark eye shadow. I have light skin, and no amount of makeup truly covers it. Very, very regretful. It has been over ten years, and I still have it. If you have light skin, I would NOT chance it.

    Reply

Write a comment